Alert archive / North Carolina / High Wind Warnings in 2023

High Wind Warning 1, NWS Raleigh, NC

December 17, 202311 counties in North Carolina

NWS Raleigh, NC issued this high wind warning at Dec 17, 2023, 3:30 PM EST for 11 counties in North Carolina. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Dec 17, 2023, 3:30 PM EST (20:30 UTC)
Expired
Dec 17, 2023, 7:00 PM EST
In force
4 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Lee County, NC, Montgomery County, NC, Moore County, NC, Richmond County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC

The radar

The Raleigh/Durham radar (KRAX), 71 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 8.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2023-12-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2023-12-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 210 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
210 m²/s²
0-3 km storm-relative helicity
254 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

695 
WWUS72 KRAH 172030
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
330 PM EST Sun Dec 17 2023

NCZ042-074>078-084>086-088-089-180000-
/O.NEW.KRAH.HW.W.0001.231217T2030Z-231218T0000Z/
Johnston-Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland-
Hoke-Cumberland-Sampson-
Including the cities of Smithfield, Selma, Clayton, Troy, 
Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, 
Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, 
Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro
330 PM EST Sun Dec 17 2023

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM EST THIS EVENING...

* WHAT...A short period of wind gusts in excess of 50 mph.

* WHERE...The NC Sandhills, southern Coastal Plain, and portions 
  of the southern Piedmont.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Scattered to numerous power outages are expected. 

* ADDITIONAL DETAILS...These strong, locally damaging wind gusts
  will occur at the back edge of an area of rain moving northeast
  at 30 mph across the area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
1 follow-up statement
179 
WWUS72 KRAH 172348
NPWRAH

URGENT - WEATHER MESSAGE
National Weather Service Raleigh NC
648 PM EST Sun Dec 17 2023

NCZ042-074>078-084>086-088-089-180100-
/O.EXP.KRAH.HW.W.0001.000000T0000Z-231218T0000Z/
Johnston-Montgomery-Moore-Lee-Harnett-Wayne-Richmond-Scotland-
Hoke-Cumberland-Sampson-
Including the cities of Smithfield, Selma, Clayton, Troy, 
Southern Pines, Pinehurst, Aberdeen, Carthage, Sanford, 
Lillington, Angier, Buies Creek, Erwin, Dunn, Goldsboro, 
Rockingham, Ellerbe, Laurinburg, Camp Mackall, Wagram, Raeford, 
Fayetteville, Spring Lake, Hope Mills, Clinton, and Roseboro
648 PM EST Sun Dec 17 2023

...HIGH WIND WARNING WILL EXPIRE AT 7 PM EST THIS EVENING...

Although strong convective wind gusts are possible over the next
few hours, widespread wind gusts near 50 mph are no longer
expected. Therefore, the high wind warning will be allowed to
expire at 7 pm. 

$$

JJT

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this high wind warning went out at Dec 17, 12:53 PM EST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 17, 12:53 PM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
1253 PM EST Sun Dec 17 2023

.SYNOPSIS...
A developing storm system over the eastern Gulf of Mexico will move
northeast across northern Florida and emerge off the Georgia coast
early this morning. The low pressure area will intensify as it
moves northeastward along the Carolina coast today and tonight
before moving across the Virginia Capes around daybreak Monday.
Cold high pressure will build into the region on Monday night
and persist through mid week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 955 AM Sunday...

...A Flood Watch Has Been Issued through Tonight for portions of
Central NC...

Little change to the morning update. The surface analysis showed
hybrid in-situ damming setting up with upper 30s dewpoints still
across the NW Piedmont and lower 50s dewpoints along the Coastal
Plain. The surface low is currently over far NE FL around 997 mb,
along with a dry slot at mid-levels pushing into SE GA. Main update
to the forecast was to slow the onset of gusts today/tonight as the
hybrid damming should keep most places stable in the boundary layer
per RAP forecast soundings. We also lowered highs a few degrees,
mainly in the NW Piedmont (upper 40s) to near low 60s in the SE
Coastal Plain. The 12Z HRRR/NAM-NEST still suggest a heavy rainfall
threat between about 6 pm and midnight, when the dry slot moves
overhead and combines with low-level warm advection for higher rain
rates. The favored heavy rainfall threat still appears along/east of
US-1, where FFG values are more favorable. As for severe threat, it
appears the high-res models are showing another slight eastward
shift in the severe potential, mainly along the SE Coastal Plain.
The previous discussion follows.

The eventual phasing of the northern stream shortwave trough
currently moving into the Ohio Valley with the formidable shortwave
trough over the eastern central GOM over the SE US later today with
spur a deepening low pressure system(down to ~985 mb) that will
track north from Florida to up the Carolina tonight.

In response, a very strong 70-80 kt LLJ has developed which will
result in very impressive kinematic wind fields/shear over central
NC this afternoon and evening. The strong jet will likely pump daily
record PWATs into the area, with PWATS increasing 1.5-1.9" through
this evening. The onset of steadier rain will spread north into the
area between 10-16z this morning , with rain exiting the area
between 05 to 12z tonight.

Rainfall amounts of 2-4" are expected across central NC, highest
across the eastern Sandhills and coastal plain. Soil moisture and
area creeks and streams are still elevated from last weekend's
widespread heavy rain of 2-3". Of more concerning is the model
signal of a heavy convective band moving through the area, with rain
rate of 2-3"/hr possible as the band moves through the area. As such
have decided to issue a Flood Watch for all but the western/NW
Piedmont where a stable, cooler airmass should keep rain rates down.

The lingering wedge of continental air across the area this morning
will largely retreat, though CAD conditions should develop across
the climatological favored western/central Piedmont. Modified
maritime air will clip our SE zones, allowing some weak surface
instability of 200-400 J/KG to develop immediately ahead of the low,
maximized during the evening hours(00-05z). Storms capable of
producing damaging winds will be the primary threat. An isolated
tornado is also possible. To the west of this area, back across the
Sandhills and central Piedmont, while elevated instability will
support a chance for some thunder, no severe threat is expected.

In terms of temperatures and winds, expect a CAD NW to SE
temperature gradient across the area, ranging from around 50 NW
Piedmont to lower/mid 60s across Sampson and Wayne Counties. Given
the strong background flow and deepening/tightening pressure
gradient, expect frequent gustiness of 25-30 mph area-wide beginning
later this morning and continuing overnight, with intermittent
stronger gusts 30 to 40 mph possible. Lows tonight will range from
lower 40s west to lower 50s east.

&&

.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
As of 345 AM Sunday...

The initial upper trough/closed low across the Southeast will be
moving off the Carolina coast on Monday morning with a brief period
of short wave ridging on Monday morning. This will be followed by a
vigorous upper trough across the Great Lakes that dives rapidly
southeast and swings across the southern Appalachians on Monday
afternoon and across NC/VA late Monday afternoon and evening. A belt
of intense 90-100kt winds at 500 mb rips across NC on Monday night.
The impressive trough brings the 1.5 PVU surface down to around
650mb across VA. After some early morning sunshine in the wake of
the departing storm system, a shallow layer of SCT to BKN strato
cumulus will develop below the strong inversion on Monday. As the
upper trough axis and an associated surface/925 mb front moves
across southeast across central NC during the late afternoon and
early evening, a band or area of more widespread clouds and some
widely scattered showers will move across the area in a shallow
region of saturation and very steep lapse rates. Expect the ptype to
be almost all rain as the precip exits to the east as the surface
layer cools into the mid 30s. Highs on Monday will range in the
lower 50s in the Triad, The mid 50s in the Triangle and the upper
50s across the southeast. Strengthening CAA will result in lows that
fall mainly into the upper 20s to lower 30s. -Blaes

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 1224 PM Sunday...

Tue-Thu: A deep and vigorous upper-trough extending into the area
from the northern Mid-Atlantic Tue morning will bring a reinforcing
shot of cold advection and gusty northwest winds of 15-25 mph. Tue
looks to be the coldest day of the week with highs some 8-12 degrees
below normal in the low to middle 40s. Cold high pressure over the
TN valley will build into the southern Appalachians by early Wed,
allowing for excellent radiational cooling under clear skies and
light winds. Our coldest night of the week looks to be Tue
night/early Wed with lows in the upper teens to low 20s.

Ridging at mid-levels over the Mid-Mississippi Valley will shift
east Wed night and Thu, keeping our weather quiet and dry as high
pressure at the surface remains anchored over the Carolinas and SE
US. Highs in the upper 40s Wed should trend slightly above normal
Thu into the mid 50s. Lows during this time will generally be in the
20s.

Fri-Sun: A quasi-zonal mid-level flow will largely be in place
during this time. A shortwave over the Midwest and Great Lakes will
track east across our north Fri into Sat, which should increase mid-
high clouds at times. Models show a deeper shortwave trough digging
into the southern Rockies/Plains late in the period Sun, which will
aid the surface high over us to retreat into the far NE US. This
will favor highs remaining slightly above normal in the mid/upper
50s and lows generally in the 30s. While the trough to our SW Sun is
forecast to increase moisture, this appears to not impact our area
until early next week given the latest deterministic/ensemble data,
so have kept Sun dry.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
As of 1253 PM Sunday...

24 hour TAF period:

...Expect hazardous aviation conditions over the next 24 hours ...

LIFR to IFR conditions will continue through much of the 24 hour TAF
period as a sfc low deepens and moves northeast along the carolina
coast. Rain rates will likely intensify through this evening as the
low pivots northward but the rain should stay mostly stratiform in
nature. However, there may be a short window between ~23 and 03Z
where isolated thunderstorms may impact both KFAY and KRWI. Overall
though, confidence in this occurring is not overly high at this
point (convection may stay pinned to the coastal areas instead).
Rain should pivot northeast of the area by ~12Z Monday morning. The
return to VFR conditions should follow suit, clearing from west to
east through early to mid Monday morning.

In addition to the LIFR/IFR conditions, ongoing LLWS appears likely
to continue at all TAF sites through much of the 24 hour TAF period.
While sfc winds will start to gust a bit more by early this evening
as the low pulls closer to our area, the flow just above the surface
will continue to be quite strong (~40 to 50kts) and reach LLWS
criteria. By ~12 to 14Z Monday, the flow aloft should weaken enough
to warrant the removal of LLWS in the TAFs.  However, nwly sfc flow
will pick back up early to mid Monday morning with gusts of up to 30
kts possible through the end of the TAF period.

Outlook: Periods of gusty winds will continue Monday and Tuesday. A
brief period of sub-VFR cigs and possibly some virga, are possible
Mon eve/night. Otherwise, expect VFR conditions to prevail through
Thu.

&&

.CLIMATE...
Record Precipitation:

December 17:
KGSO: 1.52/1930
KRDU: 1.35/1890
KFAY: 1.68/1970

December 18:
KRDU: 1.22/1959

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Flood Watch through late tonight for NCZ007>011-024>028-
040>043-074>078-083>086-088-089.

&&

SYNOPSIS...Blaes
NEAR TERM...Kren/CBL
SHORT TERM...Blaes
LONG TERM...Kren
AVIATION...Luchetti/CBL
CLIMATE...RAH
Hazardous weather outlook, Dec 17, 4:02 AM EST, 11 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 AM EST Sun Dec 17 2023

NCZ007>011-024>028-040>043-074>077-083>086-180915-
Person-Granville-Vance-Warren-Halifax-Orange-Durham-Franklin-Nash-
Edgecombe-Chatham-Wake-Johnston-Wilson-Montgomery-Moore-Lee-Harnett-
Anson-Richmond-Scotland-Hoke-
402 AM EST Sun Dec 17 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rainfall is possible through early Monday morning as a
powerful storm system tracks northeast over the region. Rainfall of 2
to 4 inches will bring the potential for localized flooding,
especially in urban and poor drainage areas. This storm system will
also bring windy conditions, gusting to 25 to 35 mph at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ078-088-089-180915-
Wayne-Cumberland-Sampson-
402 AM EST Sun Dec 17 2023

...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flood Watch.

Heavy rainfall is possible through early Monday morning as a
powerful storm system tracks northeast over the region. Rainfall of 2
to 4 inches will bring the potential for localized flooding,
especially in urban and poor drainage areas. This storm system will
also bring windy conditions, gusting to 25 to 35 mph at times.

Lastly, there is a slight risk (level 2 of 5) of strong to severe
storms during the late afternoon and evening. Damaging winds are the
primary severe threat. An isolated tornado is also possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ021>023-038-039-073-180915-
Forsyth-Guilford-Alamance-Davidson-Randolph-Stanly-
402 AM EST Sun Dec 17 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Rainfall of 2 to 3 inches will bring the potential for localized
flooding, mainly in urban and poor drainage areas. This storm system
will also bring windy conditions, gusting to 25 to 35 mph at times.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Dec 17, 2:45 PM EST, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
245 PM EST Sun Dec 17 2023

NCZ074-075-084>086-088-089-172115-
Scotland NC-Richmond NC-Hoke NC-Sampson NC-Montgomery NC-Moore NC-
Cumberland NC-
245 PM EST Sun Dec 17 2023

...VERY STRONG WIND GUSTS WILL IMPACT SOUTHERN MOORE... SCOTLAND...
SOUTHERN SAMPSON...CENTRAL MONTGOMERY...RICHMOND...CUMBERLAND AND
HOKE COUNTIES THROUGH 415 PM EST...

At 243 PM EST, Doppler radar was tracking the back edge of an area
of heavier rain and accompanying very strong, possibly damaging
winds along a line extending from near Rockingham to Lumberton.
Movement was northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Strong wind gusts may produce tree damage, including some
         that may be knocked down.

Locations impacted include...
         Fayetteville, Laurinburg, Southern Pines, Rockingham,
         Raeford, Troy, Fort Liberty, Pinehurst, Hamlet, and
         Aberdeen.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3467 7832 3485 7850 3483 7890 3490 7894
      3495 7904 3483 7919 3484 7935 3477 7933
      3463 7947 3480 7968 3481 7978 3487 7987
      3491 7985 3504 7988 3512 7995 3547 8001
      3485 7816 3474 7820 3471 7811 3455 7825
TIME...MOT...LOC 1943Z 228DEG 27KT 3500 7993 3426 7888

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

26

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 17, 3:43 AM ESTFlood WatchRAHAnson, Chatham, Cumberland, Durham, Edgecombe, Franklin and 19 more24 hr
Dec 17, 2:34 PM ESTSevere Thunderstorm Warning Considerable damage threatRAHCumberland, Sampson41 min
Dec 17, 2:44 PM ESTAreal Flood AdvisoryRAHDavidson, Forsyth, Guilford, Randolph5 hr
Dec 17, 2:45 PM ESTSpecial Weather StatementRAHCumberland, Hoke, Montgomery, Richmond, Scotland90 min
Dec 17, 3:49 PM ESTAreal Flood AdvisoryRAHChatham, Cumberland, Harnett, Johnston, Lee, Wake and 1 more6 hr
Dec 17, 3:52 PM ESTSpecial Weather StatementRAHWayne38 min
Dec 17, 4:05 PM ESTSpecial Weather StatementRAHWake55 min
Dec 17, 4:41 PM ESTAreal Flood AdvisoryRAHDurham, Edgecombe, Franklin, Granville, Halifax, Nash and 4 more6 hr
Dec 17, 5:23 PM ESTAreal Flood AdvisoryRAHSampson112 min
Dec 17, 5:41 PM ESTAreal Flood AdvisoryRAHAlamance, Orange, Person5 hr
Dec 17, 6:01 PM ESTAreal Flood WarningRAHDurham, Wake4 hr
Dec 17, 6:28 PM ESTAreal Flood AdvisoryRAHCumberland, Hoke, Moore3 hr

Nearby

High Wind Warnings in North Carolina, 2023Every high wind warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.